Excessive Heat, Wichita
- When
- July 12, 12:00 PM CST to 8:00 PM CST
- Where
- Wichita forecast zone
- Reported by
- ASOS
- Coordinates
- 33.988, -98.704 (the zone’s center; the record gives no point)
Hot temperatures and high humidity combined to create dangerous heat indices of 115+ degrees across portions of western-north Texas during the afternoon/evening of the 12th and 13th.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Hot temperatures and high humidity combined to create dangerous heat indices of 115+ degrees across portions of western-north Texas during the afternoon/evening of the 12th and 13th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 12, 5:41 AM CST, 6 hours 19 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
641 AM CDT Wed Jul 12 2023
...New AVIATION...
.SHORT TERM...
(Today and tonight)
Issued at 326 AM CDT Wed Jul 12 2023
An upper high ridge over Northern Mexico and the American Southwest
will continue to build across the Southern Plains resulting in more
widespread heating under maximum sunshine. Muggy & moist surface
moisture is well in place with lower to mid 70s dewpoints with heat
indices between 110-115 degrees in the afternoon. As a result, have
upgraded our current Heat Advisory across our entire CWA with an
Excessive Heat Warning to be in effect from noon through 9 PM.
An upper trough interacting with a cold front/surface boundary is
expected to initiate severe storms tonight across the Central Plains
& Midwest Region. Although expecting much of this convection to
stay to our north, will still maintain low storm POPs this evening
across northcentral Oklahoma where a fairly strong veering 925-850
mb low-level jet is expected to start firing up after dark. Should
any storms fire up, instability and shear may be sufficient for a
few strong to low-end severe storms organizing while forecast DCAPE
values suggest damaging wind gusts may pose a severe hazard through
the evening. Both NAM & latest HRRR suggesting some additional but
weak elevated convection after midnight through eastcentral Oklahoma
initiated from Omega/ascent with a weak shortwave rotating through
our ridge.
&&
.LONG TERM...
(Thursday through Tuesday)
Issued at 326 AM CDT Wed Jul 12 2023
Thursday could be a repeater with the dangerous triple digit heat
indices as persisting southerly low-level flow will continue the
gulf moisture transport. However, our ridge could start to dirty up
with some mid-level cloudiness coming in from the west which could
affect the afternoon heating as well as the heat indices. For now
will have another Excessive Heat Warning during the afternoon into
the evening hours across all of southern Oklahoma and western north
Texas. Due to the potential of cloudcover to the north, will hold
off with a warning or advisory for our remaining northern counties
for now. Severe storms may also make a return Thursday late in the
afternoon into the evening and overnight hours. A cold front
pushing across Kansas is expected to stall out across across the
Texas/Oklahoma Panhandles and northwest Oklahoma. Diurnal heating
in moderately unstable air ahead of the cold front could start storm
initiation while sufficient deep-layer shear could produce a severe
threat with large hail and damaging winds as the main hazards. Our
west-northwest flow aloft could steer these potentially severe
storms producing heavy rainfall across our area Thursday evening
through Friday morning. For now, have storm POPs and a severe risk
across the northern two-thirds of our Oklahoma counties. However,
this area may change as we get closer in time with a few more model
runs.
As our upper ridge starts breaking down and northwest flow starts
becoming more dominant, we'll start seeing a relief from the heat as
temperatures start returning back to seasonably normal. However,
we'll be back in a wet pattern with potentially severe storms for
Friday through Sunday mainly during the nighttime hours. By Monday
into next week, both GFS & ECMWF build back in the "heat-dome" ridge
from the southwest as we transition back to a dry (precipitation)
but muggy hot pattern with triple digit heat indices making a
return.
&&
.AVIATION...
(12Z TAFS)
Issued at 632 AM CDT Wed Jul 12 2023
While there are areas of shallow fog across central portions of
Oklahoma at start of forecast, it will be short lived and
confidence on impact at terminals not high enough to mention.
SHRA/TSRA across the panhandles expected to weaken as it moves
east into the body of Oklahoma this morning. Will mention VCTS at
KWWR but think any impact will be minimal. Otherwise, PROB30 at
KPNC/KSWO after 02Z with potential TSRA near front that will move
in from Kansas.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 98 77 97 76 / 0 10 10 30
Hobart OK 104 76 100 75 / 10 10 10 20
Wichita Falls TX 108 81 107 80 / 0 10 0 10
Gage OK 101 72 95 70 / 40 10 20 30
Ponca City OK 98 74 94 73 / 10 20 20 50
Durant OK 99 79 98 79 / 10 10 0 10
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Excessive Heat Warning from noon today to 9 PM CDT this evening
for OKZ004>048-050>052.
Excessive Heat Warning from noon to 9 PM CDT Thursday for OKZ033-
036>039-041-043>048-050>052.
TX...Excessive Heat Warning from noon today to 9 PM CDT this evening
for TXZ083>090.
Excessive Heat Warning from noon to 9 PM CDT Thursday for
TXZ083>090.
&&
SHORT TERM...68
LONG TERM....68
AVIATION...11Hazardous Weather Outlook National Weather Service Norman OK 423 AM CDT Wed Jul 12 2023 OKZ004>048-050>052-TXZ083>090-130930- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 423 AM CDT Wed Jul 12 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Excessive Heat... Dangerous triple digit heat indices up to 115 degrees will be possible this afternoon into the early evening. An Excessive Heat Warning will be in effect today from noon through 9 PM across our entire Oklahoma and western north Texas counties. .Thunderstorms... Thunderstorms will be possible this evening across portions of northern Oklahoma. A few of these storms could become severe with up to golf ball size hail and damaging wind gusts as the potential severe hazards. Additional storms may be possible after midnight across eastcentral portions of Oklahoma, but these are not expected to become severe. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Excessive Heat... Dangerous hot conditions will return on Thursday afternoon across much of our area as well as on Friday afternoon mainly across southern Oklahoma and western north Texas. Dangerous heat may be returning again on Monday and Tuesday across western north Texas and portions of southern Oklahoma. .Thunderstorms... Thunderstorms will be possible late Thursday afternoon into the overnight hours across northern, western, and central Oklahoma and again on Friday evening and overnight generally along and north of I-40. Large hail and damaging winds gusts will be the potential severe risks for both days, as well as heavy rainfall resulting in flooding in some areas. Thunderstorms will also be possible this weekend on Saturday and Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
The national radar mosaic for the moment the first event began.
6 excessive heat. Local standard time, as filed.
Combination of nearby Oklahoma Mesonet and AWOS observations.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1110805, 1111188, 1111189, 1111208, 1111260, 1111262.